Virginia, 2007Hail and Damaging Winds in Virginia, August 16, 2007
August 16, 2007 · NWS LWX · 17 events in 10 counties and zones
A cold front moving through the region during the late afternoon and evening on August 16th combined with a moist and unstable air mass to produce numerous showers and thunderstorms across central and northern Virginia. Many of these storms became severe, producing large hail and damaging winds that downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through the region during the late afternoon and evening on August 16th combined with a moist and unstable air mass to produce numerous showers and thunderstorms across central and northern Virginia. Many of these storms became severe, producing large hail and damaging winds that downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 16, 2:29 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 16, 2:29 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT THU AUG 16 2007
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. THE FRONT WILL
MOVE INTO CENTRAL VIRGINIA AND STALL LATE FRIDAY AND EARLY
SATURDAY. THIS BOUNDARY WILL MOVE NORTH INTO THE AREA AS A WARM
FRONT ON MONDAY AND LINGER INTO TUE. THE FRONT WILL MOVE NORTH OF
THE REGION BY MID WEEK. UNSETTLED WEATHER IS EXPECTED FOR THE FIRST
PART OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...CHALLENGING FCST FOR TONIGHT AS
MODELS HAVE NOT HAD A GOOD HANDLE ON CONVECTIVE COMPLEXES
RECENTLY. MCV THAT MOVED THRU THE AREA EARLIER HAS STABILIZED
THINGS ESPECIALLY IN THE NORTH BUT A WEAK BOUNDARY HAS SET UP ACROSS
THE SOUTHERN HALF OF THE FORECAST AREA SEPARATING HOT HUMID AIR WHERE TEMPS
ARE 100 DEGREES AND LOW TO MID 80S IN THE NORTH. THINK THAT ISOLATED
TSRA IS A POSSIBILITY OVER THE FAR SOUTH WHERE VISIBLE IMAGERY SHOWS
CUMULUS BUBBLING UP.
ALSO WATCHING CONVECTIVE COMPLEX NEAR THE IL/IN BORDER WHICH HAS
BEEN MOVING RAPIDLY EASTWARD AT APPROX. 40 KTS. THIS IS MORE THAN 500
MILES AWAY BUT BEST ESTIMATION IF IT HOLDS UP IT WILL MOVE ACROSS
THE SOUTHERN HALF OF FORECAST AREA AROUND DAYBREAK. 12Z GFS SHOWS AN MCS
MOVING ACROSS THE AREA EARLY TOMORROW BUT ITS LOCATION IS PROBABLY
TOO FAR NORTH. IN THE NORTH...IT WILL PROBABLY BE DRY BUT DID NOT
FEEL COMFORTABLE GOING COMPLETELY DRY GIVEN A WEAK FRONT WILL BE
CROSSING THE AREA OVERNIGHT.
&&
.SHORT TERM /FRIDAY/...POTENTIAL FOR MCS TO ROLL ACROSS THE AREA
EARLY TOMORROW. 15Z WRF-ARW INDICATES COMPLEX MOVING ACROSS THE
CHARLOTTESVILLE AREA WHILE GFS IS FURTHER NORTH. PREFER THE WRF-
ARW SOLUTION. ISOLD TSTMS ALSO POSSIBLE IN THE AFTERNOON MAINLY SE
OF DCA WHERE MODELS SHOW A LEE-TROF (CONVERGENCE LINE) SETTING UP.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
FOR FRI NIGHT...CLEARING SKIES AND DRYING OF THE AIRMASS AS THE
CANADIAN HIGH BUILDS OVER THE REGION.
FOR SAT...PLEASANT SUMMER DAY WITH SUNNY SKIES LOW HUMIDITIES AND
BELOW NORMAL MAX TEMPS ASSOCIATED WITH AREA OF CANADIAN HIGH PRES.
THE FRONTAL BOUNDARY REMAINS WELL SOUTH OF THE REGION.
FOR SUN...HIGH PRESSURE BEGINS TO RETREAT EAST AND OFFSHORE AS A
WEAK SOUTHERLY RETURN FLOW SETS UP. MOISTURE VALUES AND SURFACE DEW
POINTS BEGIN TO EDGE UP BUT REMAIN WITHIN THE COMFORTABLE RANGE
THROUGH MOST OF THE DAY.
BY SUN EVENING...WEAK ISENTROPIC LIFT ASSOCIATED WITH RETURNING WARM
FRONT THAT SLOWLY MOVES NORTH INTO THE REGION. 12Z GFS SUGGESTS LOTS
OF CLOUDS AS MCV REMNANTS APPROACH THE MID-ATLANTIC REGION FROM THE
NORTHWEST. HOWEVER...TIMING OF ANY MCV-LIKE MOISTURE/PRECIP
DIFFICULT. STILL...WITH FRONTAL BOUNDARY IN THE AREA AND SOUTHERLY
RETURN FLOW BRINGING MORE MOISTURE...WILL KEEP MENTION OF CHANCE
POPS FOR SUN NIGHT.
FOR MON AND TUE...FOLLOWED HPC GUIDANCE AND ENSEMBLES SUGGESTING A
CONTINUED PRESENCE OF A FRONT IN THE AREA. TEMPS ON MON WILL BE WARM
WITH LOWER CLOUD AMOUNT. HPC GUIDANCE IS ABOVE GUIDANCE FOR
MON...BUT THAT APPEARS REASONABLE BASED ON LESS CLOUD COVER. THEN ON
TUE...TEMPERATURE EXPECTED TO BE BELOW NORMAL WITH LOTS OF CLOUDS
AND PRECIP CHANCES. ABOVE NORMAL CHANCES FOR PRECIP.
FOR WED AND THU...THE FRONT SHOULD HAVE MOVED NORTH OF THE REGION BY
EARLY WED. EXPECT SEASONABLE TO SLIGHTLY ABOVE NORMAL TEMPS AND ONLY
MINIMAL CHANCES FOR PRECIP.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
STORMS THIS MORNING HAVE STABILIZED ATMOSPHERE FOR THIS AFTERNOON
ACROSS THE NORTHERN HALF OF THE AREA. THUS ONLY KCHO MOST SUSCEPTIBLE
TO DIURNAL CONVECTION...SINCE THATS THE ONLY TERMINAL PREVIOUSLY
UNAFFECTED. THERE WILL COVER THREAT WITH VICINITY REMARK. HIGH
CLOUDS WILL BLOW OFF FROM MIDWEST CONVECTION...COMBINED W/WEAK
UPGLIDE/LIFT PRODUCING A POTENTIAL MID DECK. SWLY FLOW WILL VEER
NW W/ CDFROPA OVERNIGHT. THERE MAY BE ANOTHER MCS PREDAWN...BUT
UNCERTAINTY TOO GREAT TO INCLUDE IN TAFS ATTM.
ONCE CDFNT THRU...QUIET VFR CONDS THRU WEEKEND. AS WARM FRONT APPROACHES
EARLY NEXT WEEK...SCATTERED TSRA MAY PRODUCE LOCAL CIG/VSBY
RESTRICTIONS.
&&
.MARINE...WINDS BELOW SCA TONIGHT AND TOMORROW. PRES SURGE FCST
TOMORROW NIGHT WITH GOOD PRES RISES. HAVE RAISED SCA FOR TOMORROW
NIGHT ON NW WINDS. MAIN SURGE OF NORTHERLY WINDS ON SAT EXPECTED
TO BE SOUTH OF THE WATERS BY EARLY SAT...BUT STILL COULD BE SOME
NEAR-SCA GUSTS FROM THE NW ON SAT MORNING.
FOR SAT THROUGH MID WEEK...EXPECT WINDS TO BE BELOW SCA AS A WEAK
WARM FRONT MOVES INTO THE REGION LATE SUN NIGHT AND LINGERS
THROUGH TUE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...SMZ
AVIATION...HTS
MARINE...LFR
Hazardous weather outlook, Aug 16, 11:47 AM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1247 PM EDT THU AUG 16 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1247 PM EDT THU AUG 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON OR EARLY
THIS EVENING ALONG AND SOUTH OF A LINE FROM HARRISONBURG EAST TO
FREDERICKSBURG AND POINT LOOKOUT. SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY MAY BE NECESSARY OVER THE MARINE WATERS OF
THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER LATE FRIDAY
INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING.
In the hours before
Local storm report, Aug 16, 10:56 AM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1156 AM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM TSTM WND DMG 1 N PARK MILLS 39.31N 77.41W
08/16/2007 FREDERICK MD LAW ENFORCEMENT
TREES DOWN ON PARK MILLS ROAD
&&
HTSSpecial weather statement, Aug 16, 3:05 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT THU AUG 16 2007
VAZ026-029-162030-
PAGE VA-ROCKINGHAM VA-
405 PM EDT THU AUG 16 2007
...STRONG THUNDERSTORMS TO AFFECT SOUTHERN PAGE AND ROCKINGHAM
COUNTIES...
AT 405 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LINVILLE...MOVING SOUTHEAST AT 30 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE COMMUNITIES OF LACEY SPRING AND SHENANDOAH WILL BE AFFECTED BY
THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
ROGOWSKI
Special weather statement, Aug 16, 3:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT THU AUG 16 2007
VAZ029-162100-
PAGE VA-
430 PM EDT THU AUG 16 2007
...STRONG THUNDERSTORMS TO AFFECT SOUTHERN PAGE COUNTY...
AT 430 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF SHENANDOAH...MOVING EAST AT 15 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY WINDS TO 40
MPH...SMALL HAIL...A BRIEF HEAVY RAIN TOTALING 1 TO 2 INCHES...AND
CLOUD TO GROUND LIGHTNING.
THE COMMUNITIES OF SHENANDOAH AND JOLLETT WILL BE AFFECTED BY THIS
STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
ROGOWSKI
Thunderstorm Wind, Page
- When
- August 16, 3:40 PM EST to 3:50 PM EST
- Where
- Page County, 1 mi E of Shenandoah to 2 mi SW of Jollett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 38.480, -78.612
Law Enforcement reported several trees down in the southern part of Page County. A tree was reported down on a vehicle on Fleesburg Road. Emergency Management reported numerous trees and power lines down along Naked Creek near Furnace. There were also reports of trees down on a few houses.
Thunderstorm Wind, Rockingham
- When
- August 16, 3:54 PM EST to 3:55 PM EST
- Where
- Rockingham County, Elkton to Port Republic
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -78.620
A Trained Spotter reported large trees down in Elkton. Law Enforcement reported power lines down in Port Republic.
Thunderstorm Wind, Albemarle
- When
- August 16, 4:19 PM EST to 4:20 PM EST
- Where
- Albemarle County, 2 mi E of Earlysville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.170, -78.443
Law Enforcement reported trees down east of Earlysville, VA.
Thunderstorm Wind, Madison
- When
- August 16, 4:30 PM EST
- Where
- Madison County, Aylor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.430, -78.300
Law Enforcement reported a tree down in Aylor, VA.
Thunderstorm Wind, Greene
- When
- August 16, 4:55 PM EST to 4:59 PM EST
- Where
- Greene County, Ruckersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.230, -78.370
Law Enforcement reported numerous trees and power lines down along Route 29 in Ruckersville, VA.
Thunderstorm Wind, Albemarle
- When
- August 16, 5:00 PM EST to 5:05 PM EST
- Where
- Albemarle County, Free Union to 1 mi N of Stony Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.170, -78.570
Law Enforcement reported numerous trees down from Free Union to north of Stony Point.
Thunderstorm Wind, Orange
- When
- August 16, 5:05 PM EST to 5:15 PM EST
- Where
- Orange County, Eheart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.200, -78.320
Law Enforcement reported several trees down across western parts of Orange County.
Thunderstorm Wind, Greene
- When
- August 16, 5:20 PM EST to 5:23 PM EST
- Where
- Greene County, 2 mi SW of Ruckersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.210, -78.396
Law Enforcement reported trees down southwest of Ruckersville, VA.
Thunderstorm Wind, Albemarle
- When
- August 16, 5:25 PM EST
- Where
- Albemarle County, 2 mi E of Advance Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.180, -78.413
Law Enforcement reported trees down along US Route 29 east of Advance Mills, VA.
Thunderstorm Wind, Rockingham
- When
- August 16, 9:30 PM EST to 9:40 PM EST
- Where
- Rockingham County, Cherry Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.580, -78.870
Rockingham County Emergency Management reported trees and power lines down throughout the county.
Hail, Rockingham
- When
- August 16, 9:35 PM EST
- Where
- Rockingham County, Elkton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -78.620
A Trained Spotter reported penny size hail in Elkton, VA.
Thunderstorm Wind, Shenandoah
- When
- August 16, 9:45 PM EST to 9:48 PM EST
- Where
- Shenandoah County, 2 mi S of South Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.701, -78.650
Emergency Management reported trees down south of Mount Jackson, VA.
Thunderstorm Wind, Page
- When
- August 16, 10:00 PM EST to 10:10 PM EST
- Where
- Page County, Luray
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.670, -78.470
Page County Emergency Management reported trees and power lines down throughout the county.
Thunderstorm Wind, Madison
- When
- August 16, 10:02 PM EST
- Where
- Madison County, 4.92 mi W of Nethers
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.580, -78.370
Madison County Emergency Management reported a tree down northeast of Big Meadows, VA.
Thunderstorm Wind, Rappahannock
- When
- August 16, 10:10 PM EST to 10:15 PM EST
- Where
- Rappahannock County, Sperryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.670, -78.250
Law Enforcement reported trees down throughout the county.
Thunderstorm Wind, Culpeper
- When
- August 16, 10:39 PM EST to 10:45 PM EST
- Where
- Culpeper County, Jeffersonton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.630, -77.900
Emergency Management reported numerous trees down in Jeffersonton, VA.
Thunderstorm Wind, Fauquier
- When
- August 16, 10:45 PM EST to 10:50 PM EST
- Where
- Fauquier County, Warrenton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.720, -77.780
Fauquier County Emergency Management reported trees down in Warrenton, VA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, August 16 to 17, 20074 deaths · $17 million · EF1 · 21 events
- Flash Flood in Texas, August 16, 20073 deaths · $750,000 · 1 event
- Flash Flood and Hail in Kentucky, August 16, 20071 death · $120,000 · 1.25 in hail · 7 events
- Heat in Nevada, August 16, 20071 death · 1 event
- Hail and Damaging Winds in Vermont, August 16, 2007$1.3 million · 1.5 in hail · 29 events
- Hail and Damaging Winds in New York, August 16, 2007$945,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Kentucky, August 16, 20073 injured · $102,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in New York, August 16, 2007$144,000 · 1.75 in hail · 22 events
- Damaging Wind in Ohio, August 16, 2007$300,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, August 16 to 17, 2007$139,000 · 60 kt wind · 17 events
- Flash Flood and Hail in Kentucky, August 16, 2007$122,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Georgia, August 16, 2007$200,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51869, 51870, 51871, 51872, 51873, 51875, 51876, 51877, 51878, 51880, 51881, 51882, 51883, 52142, 51886, 51887, 51888.